Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 19, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 4, 2019, 4:12 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2019, 4:12 PM MDT (22:12 UTC)
- Expired
- May 4, 2019, 5:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:38 PM MDT | HAIL 1 | Syracuse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -142 m²/s²
- 0-3 km storm-relative helicity
- -204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768
WUUS53 KDDC 042212
SVRDDC
KSC075-093-042300-
/O.NEW.KDDC.SV.W.0019.190504T2212Z-190504T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
512 PM CDT Sat May 4 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Hamilton County in southwestern Kansas...
Kearny County in southwestern Kansas...
* Until 600 PM CDT/500 PM MDT/.
* At 512 PM CDT/412 PM MDT/, a severe thunderstorm was located 7
miles northwest of Kendall, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lakin, Syracuse, Deerfield and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 10186 3826 10187 3826 10112 3774 10110
TIME...MOT...LOC 2212Z 267DEG 26KT 3802 10162
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
113
WWUS53 KDDC 042228
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
528 PM CDT Sat May 4 2019
KSC075-093-042300-
/O.CON.KDDC.SV.W.0019.000000T0000Z-190504T2300Z/
Hamilton KS-Kearny KS-
528 PM CDT Sat May 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR EASTERN HAMILTON AND KEARNY COUNTIES...
At 527 PM CDT/427 PM MDT/, a severe thunderstorm was located near
Kendall, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lakin, Syracuse, Deerfield and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 10186 3826 10187 3826 10112 3774 10110
TIME...MOT...LOC 2227Z 268DEG 11KT 3802 10158
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON088
WWUS53 KDDC 042241
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
541 PM CDT Sat May 4 2019
KSC075-093-042300-
/O.CON.KDDC.SV.W.0019.000000T0000Z-190504T2300Z/
Hamilton KS-Kearny KS-
541 PM CDT Sat May 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR EASTERN HAMILTON AND KEARNY COUNTIES...
At 540 PM CDT/440 PM MDT/, a severe thunderstorm was located near
Syracuse, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. At 438 MDT quarter size hail was reported
in Syracuse.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lakin, Syracuse, Deerfield and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 10186 3826 10187 3826 10112 3774 10110
TIME...MOT...LOC 2240Z 274DEG 15KT 3801 10165
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:28 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 4, 12:28 PM MDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 128 PM CDT Sat May 4 2019 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Sunday) Issued at 1223 PM CDT Sat May 4 2019 Thunderstorms will be possible across portions of western Kansas late this afternoon and evening as a series of weak H5 vort maxima associated with an upper level jet core kick out of the Southern Rockies into the Western High Plains. Steepening low/mid level lapse rates and increasing instability will set the stage for likely thunderstorm development in the vicinity of a trough axis across eastern Colorado this afternoon with any potential storms expected to then spread eastward into southwest Kansas through this evening. There is a minimal severe risk with favorable deep layer shear present and modest instability with MLCAPE values upward of 1000 J/kg. As for temperatures, Look for lows well down into the 50s(F) in central Kansas tonight with a few 40s(F) possible in west central and southwest Kansas. Prevailing southerlies through tomorrow will draw warmer air into western Kansas, pushing highs well up into the 70s(F) in central Kansas Sunday afternoon to the lower/mid 80s(F) in portions of southwest Kansas. .LONG TERM...(Sunday night through Saturday) Issued at 125 PM CDT Sat May 4 2019 Thunderstorm chances shift eastward more into central Kansas Sunday ahead of an slowly advancing surface trough axis across southwest Kansas. Prevailing southerlies will enhance moisture advection ahead of the trough increasing instability throughout the area. With increasing low/mid level lapse rates and a +70kt field of westerlies aloft, isolated to widely scattered thunderstorms will be possible late in the afternoon into the evening time frame across the region in question. Along with decent vertical shear profiles and the amount of instability available, a marginal risk for severe storms cannot be ruled out late Sunday. Although weak ridging and an associated weak flow aloft move out of the Intermountain West into the Western High Plains Monday, thunderstorms will be possible again as a cold front is projected to push southward into western and central Kansas by the afternoon time period. With abundant moisture/instability present, sufficient forcing associated with the frontal boundary should be enough to trigger thunderstorm development across central and portions of southwest Kansas Monday afternoon/evening. The ongoing more active period is expected to continue through the middle part of the week as medium range models indicate an upper level trough pushing off the Pacific into the Desert Southwest Tuesday, setting up an increasingly difluent southwest flow aloft across the Western High Plains. High Temperatures Monday will be dependent on how far south the aforementioned frontal boundary pushes into western and central Kansas before stalling out. Based on the latest model runs, highs could struggle to reach the 70s(F) in central Kansas Monday afternoon with the 80s(F) possible near and along the Oklahoma border. Milder temperatures are likely to persist through the middle of the week before a significant cold front pushes through western Kansas sometime late Wednesday, allowing much cooler air to spill into the the high plains and dropping temperatures well below normal to finish out the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1202 PM CDT Sat May 4 2019 Isolated to widely scattered thunderstorms will be possible across southwest Kansas this evening, potentially affecting KGCK, KLBL, and KDDC. Otherwise, VFR conditions will prevail in the vicinity of all TAF sites through late this evening. A southeasterly upslope flow and high relative humidity will be conducive to low level stratus development across south central and portions of southwest Kansas early Sunday morning resulting in possible MVFR/IFR cigs in the vicinity of all TAF sites generally after 08Z. Light south- southeast winds will increase 15 to 25kt across the region mid/late afternoon and continue through this evening as surface high pressure continues to shift slowly east across the Upper Midwest. Southerly winds are then expected to subside somewhat late evening with loss of daytime heating. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 50 80 57 / 10 30 10 20 GCK 75 48 82 53 / 20 40 10 10 EHA 77 50 82 52 / 40 50 10 10 LBL 74 50 82 55 / 30 50 10 10 HYS 73 50 78 55 / 10 20 10 20 P28 69 52 76 57 / 10 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, May 4, 3:51 AM MDT, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 451 AM CDT Sat May 4 2019 KSZ030-031-043>046-061>066-074>081-084>090-051000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 451 AM CDT Sat May 4 2019 /351 AM MDT Sat May 4 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a chance of thunderstorms late this afternoon and tonight. The storms during the afternoon and evening could be severe with hail to half dollar size and winds to 60 mph. Isolated instances of golf ball hail can't be ruled out, especially in the southwestern corner of Kansas. Day 1 Hazards ------------- * Lightning: Limited risk * Fog: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Severe thunderstorms are possible each day through Tuesday. Monday and Tuesday look particularly active with very large hail, damaging winds and possibly even tornadoes. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Monday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Tuesday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Thursday No hazards. * Friday No hazards. .SPOTTER INFORMATION STATEMENT... Storm spotters will probably be needed across far western Kansas after 4 pm. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 4, 3:26 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 19 N SYRACUSE 38.25N 101.76W
05/04/2019 E0.75 INCH HAMILTON KS TRAINED SPOTTER
0.8 INCH HAIL.
&&Special weather statement, May 4, 3:36 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Dodge City KS 436 PM CDT Sat May 4 2019 KSZ084-042200- Morton KS- 436 PM CDT Sat May 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON COUNTY UNTIL 500 PM CDT... At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near Richfield, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rolla and Richfield. LAT...LON 3711 10185 3734 10187 3738 10157 3712 10156 TIME...MOT...LOC 2135Z 255DEG 20KT 3723 10179 JJOHNSON
Local storm report, May 4, 3:38 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 9 N SYRACUSE 38.11N 101.75W
05/04/2019 E1.00 INCH HAMILTON KS PUBLIC
&&Special weather statement, May 4, 3:43 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
343 PM MDT Sat May 4 2019
KSZ061-042215-
Hamilton KS-
343 PM MDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY UNTIL
415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Syracuse, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southern Hamilton
County.
LAT...LON 3774 10188 3794 10195 3799 10191 3786 10155
3774 10153
TIME...MOT...LOC 2143Z 231DEG 24KT 3789 10184
JJOHNSONLocal storm report, May 4, 3:59 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 9 N COOLIDGE 38.17N 102.01W
05/04/2019 E1.00 INCH HAMILTON KS PUBLIC
CORRECTION FROM REPORT NORTH OF SYRACUSE.
MEANT TO BE 9N COOLIDGE.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:31 PM MDT | Dense Fog Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 16 more | 11 hr |
| May 4, 2:29 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 61 min |
| May 4, 3:22 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 53 min |
| May 4, 3:36 PM MDT | Special Weather Statement | DDC | Morton | 24 min |
| May 4, 3:43 PM MDT | Special Weather Statement | DDC | Hamilton | 32 min |
| May 4, 4:44 PM MDT | Special Weather Statement | DDC | Morton | 31 min |
| May 4, 4:56 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 15 min |
| May 4, 5:10 PM MDT | Special Weather Statement | DDC | Morton | 50 min |
| May 4, 5:13 PM MDT | Special Weather Statement | DDC | Kearny | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.